Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society since 1900, Transactions of the American Mathematical Society is devoted to longer research articles in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.48.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Constructing highly regular expanders from hyperbolic Coxeter groups
HTML articles powered by AMS MathViewer

by Marston Conder, Alexander Lubotzky, Jeroen Schillewaert and François Thilmany PDF
Trans. Amer. Math. Soc. 375 (2022), 325-350 Request permission


A graph $X$ is defined inductively to be $(a_0,\dots ,a_{n-1})$-regular if $X$ is $a_0$-regular and for every vertex $v$ of $X$, the sphere of radius $1$ around $v$ is an $(a_1,\dots ,a_{n-1})$-regular graph. Such a graph $X$ is said to be highly regular (HR) of level $n$ if $a_{n-1}\neq 0$. Chapman, Linial and Peled [Combinatorica 40 (2020), pp. 473–509] studied HR-graphs of level $2$ and provided several methods to construct families of graphs which are expanders “globally and locally”, and asked about the existence of HR-graphs of level $3$.

In this paper we show how the theory of Coxeter groups, and abstract regular polytopes and their generalisations, can be used to construct such graphs. Given a Coxeter system $(W,S)$ and a subset $M$ of $S$, we construct highly regular quotients of the 1-skeleton of the associated Wythoffian polytope $\mathcal {P}_{W,M}$, which form an infinite family of expander graphs when $(W,S)$ is indefinite and $\mathcal {P}_{W,M}$ has finite vertex links. The regularity of the graphs in this family can be deduced from the Coxeter diagram of $(W,S)$. The expansion stems from applying superapproximation to the congruence subgroups of the linear group $W$.

This machinery gives a rich collection of families of HR-graphs, with various interesting properties, and in particular answers affirmatively the question asked by Chapman, Linial and Peled.

Similar Articles
Additional Information
  • Marston Conder
  • Affiliation: Department of Mathematics, University of Auckland, 38 Princes Street, Auckland 1010, New Zealand
  • MR Author ID: 50940
  • ORCID: 0000-0002-0256-6978
  • Email:
  • Alexander Lubotzky
  • Affiliation: Einstein institute of mathematics Edmund J. Safra campus of the Hebrew University Givat Ram, Jerusalem 91904, Israel
  • MR Author ID: 116480
  • ORCID: 0000-0001-7281-1142
  • Email:
  • Jeroen Schillewaert
  • Affiliation: Department of Mathematics, University of Auckland, 38 Princes Street, Auckland 1010, New Zealand
  • MR Author ID: 831547
  • Email:
  • François Thilmany
  • Affiliation: Department of Mathematics, KU Leuven, Celestijnenlaan 200B, 3001 Leuven, Belgium
  • Email:
  • Received by editor(s): October 14, 2020
  • Received by editor(s) in revised form: April 13, 2021
  • Published electronically: October 8, 2021
  • Additional Notes: Grant support: the first author by N.Z. Marsden Fund (project UOA1626), the first and third authors by UoA (FRDF grant 3719917 ‘Geometry and symmetry’), the second author by NSF (grant DMS-1700165) and ERC (Horizon 2020 programme, grant 692854), and the fourth author by FNRS (CR FC 4057) and KU Leuven (PDM 19145). This material is based upon work supported by a grant from the Institute for Advanced Study. All four authors thank the Margaret and John Kalman Trust for the financial support of the Michael Erceg Senior Visiting Fellowship at the University of Auckland (UoA) which the first author was awarded. The first and fourth authors thank UoA for its hospitatility. The present work grew out of their visit at UoA

  • Dedicated: Dedicated to John Conway (1937-2020) and Ernest Vinberg (1937-2020), for their phenomenal insights and outstanding contributions in the fields of algebra, combinatorics and geometry
  • © Copyright 2021 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 375 (2022), 325-350
  • MSC (2020): Primary 20F55, 05C48; Secondary 51F15, 22E40, 05C25
  • DOI:
  • MathSciNet review: 4358669